Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 7, NWS Aberdeen, SD

May 31, 2001Jones County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at May 31, 2001, 2:24 PM CDT for Jones County, South Dakota. It was in force for 21 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 31, 2001, 2:24 PM CDT (19:24 UTC)
Expired
May 31, 2001, 2:45 PM CDT
In force
21 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Jones County, SD

The radar

The Rapid City radar (KUDX), 172 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 2:30 PM CDTHail 1.75Murdo, SD
May 31, 2:35 PM CDTHail 1Murdo, SDHail up to the size of quarters completely covered the ground along with breaking some windows.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 7.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2001-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 185 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2001-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
185 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
1899 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 311924
SVRABR
SDC075-311945-
/NEW.KABR.SV.W.0033.311924-311945/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
224 PM CDT THU MAY 31 2001

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JONES COUNTY IN CENTRAL SOUTH DAKOTA

* UNTIL 245 PM CDT(145 PM MDT)

* AT 224 PM CDT(124 PM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A SEVERE THUNDERSTORM 3 MILES SOUTH OF MURDO...MOVING
  SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WESTOVER AROUND 245 PM CDT

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

$$
LAT...LON 4400 10062 4384 10084 4372 10072 4375 10042

HARDING

$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 10:33 AM CDT, 3 hours 51 minutes earlier.

Area forecast discussion, May 31, 10:33 AM CDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
1033 AM CDT THU MAY 31 2001

SCT SHRAS ACROSS FAR NE SD AND WC MN WILL EXIT THIS AREA EARLY THIS
AFTN AS THE S/W TROUGH MOVES NE. ANOTHER WK S/W TROUGH WILL MOVE
ACROSS THE CWA TODAY...HELPING TO SET OFF SOME SCT TSRAS. IN
FACT...THIS S/W TROUGH ALONG WITH A SFC TROUGH/COLD FRONT ACROSS W
SD ALREADY BRINGING SCT SHRAS AND TSRAS TO NC SD. THESE SHOULD
CONTINUE TO DEVELOP AND MOVE SE THROUGH THE DAY. THE MUCH MORE
IMPRESSIVE AND CLOSED UPPER LOW IN CANADA WILL BE MOVG SE THROUGH
THE EVENING AND NIGHTTIME INTO THE UPPER MIDWEST. THIS UPPER LOW
WILL BRING A GOOD COLD FRONT ACROSS THE CWA THROUGH THE NIGHT. WITH
ADEQUATE SS TODAY AND THIS EVENING AND TEMPS RISING INTO THE 70S AND
DWPTS IN THE 50S...CAPES OF 1000-1500 J/KG ARE EXPECTED. THEREFORE...
SCT TSRAS ARE EXPECTED ACROSS5 ALL OF THE CWA THROUGH THIS EVENING AS
THE COLD FRONT MOVES THROUGH AND THE UPPER LOW DROPS SOUTH. WINDS
SHOULD STAY FROM THE S THROUGH THE DAY AT 5 TO 15 MPH. UPDATED
FORECAST TO MAKE SOME CHANGES.

.ABR...NONE

MOHR

In the hours before

Special weather statement, May 31, 11:05 AM CDT, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
1105 AM CDT THU MAY 31 2001

.A COLD FRONT SWEEPING ACROSS CENTRAL AND NORTHEAST SOUTH DAKOTA
WILL TRIGGER THUNDERSTORM ACTIVITY...WITH THE GREATEST THREAT OF
SEVERE WEATHER THIS AFTERNOON OR THIS EVENING.

MNZ039-046-SDZ005>008-010-011-016>023-033>037-045-048-051-011600-
BIG STONE-BROWN-BUFFALO-CLARK-CODINGTON-DAY-DEUEL-EDMUNDS-
FAULK- GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-MARSHALL-MCPHERSON-
POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE-
INCLUDING THE CITIES OF...ABERDEEN...BIG STONE CITY...BRITTON...
CLARK...CLEAR LAKE...ESTELLINE...EUREKA...FAULKTON...FORT PIERRE...
FORT THOMPSON...GETTYSBURG...GROTON...HIGHMORE...IPSWICH...LOWER
BRULE...MILBANK...MILLER...MURDO...ONIDA...ORTONVILLE...PIERRE...
PRESHO...REDFIELD...SISSETON...WATERTOWN...WEBSTER AND WHEATON
1105 AM CDT THU MAY 31 2001

...HAZARDOUS WEATHER OUTLOOK THROUGH FRIDAY MORNING...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING. THE PRIMARY THREAT WILL BE LARGE HAIL. SPOTTER
ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.

SDZ003-004-009-015-011600-
CAMPBELL-CORSON-DEWEY-WALWORTH-
INCLUDING THE CITIES OF...MCLAUGHLIN...MOBRIDGE AND SELBY
1105 AM CDT THU MAY 31 2001

...HAZARDOUS WEATHER OUTLOOK THROUGH FRIDAY MORNING...
THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EARLY THIS
EVENING. AT THIS TIME...THESE STORMS ARE NOT EXPECTED TO BECOME
SEVERE. SPOTTER ACTIVATION IS NOT ANTICIPATED.

RCE

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 4:37 PM CDTSevere Thunderstorm WarningABRClark23 min
May 31, 4:51 PM CDTSevere Thunderstorm WarningABRMcPherson39 min
May 31, 5:16 PM CDTSevere Thunderstorm WarningABRBrown44 min
May 31, 6:37 PM CDTSevere Thunderstorm WarningABRBrown, Marshall23 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.